Affordable Access

Publisher Website

“Heparin bridging” increases the risk of bleeding complications in patients undergoing anticoagulation therapy and device implantation

Authors
Publisher
Elsevier B.V.
Volume
28
Issue
2
Identifiers
DOI: 10.1016/j.joa.2012.03.005
Keywords
  • Device Implantation
  • Bleeding Complication
  • Heparin Bridging
Disciplines
  • Medicine

Abstract

Abstract Background The purpose of this study is to evaluate the rate of perioperative bleeding complications following anticoagulation therapy in patients undergoing implantable electronic device implantation. Methods and results We retrospectively analyzed the data from 161 consecutive patients with new device implants or generator replacement performed between February 2008 and June 2009 in our hospital. Sixty-five (40.3%) patients took warfarin, 55 (34.2%) took antiplatelet therapy, and 16 (9.9%) took dual antiplatelet therapy prior to implantation. Heparin bridging was performed in 7 of 65 patients taking warfarin. Pocket hematoma was observed in 10 (6.2%) patients and device infection was observed in 1 (0.6%) patient. No cases of thromboembolism were observed. There were no complications associated with warfarin (P=0.19) or antiplatelet therapy (P=0.69). However, the patients that had undergone heparin bridging were significantly more likely to have complications (3 of 10) (P=0.005). In multivariate analysis, heparin bridging was the only independent predictor of complications. Conclusion Our study suggests that heparin bridging increases the risk of perioperative bleeding complications in cardiac device implantation.

There are no comments yet on this publication. Be the first to share your thoughts.